Views 2,722
Citations 0
JAMA Clinical Challenge
December 3, 2014

Sudden Onset of Generalized Blisters

Author Affiliations
  • 1Department of Dermatology, National Taiwan University Hospital Hsin-Chu Branch, Hsin-Chu, Taiwan
  • 2National Taiwan University College of Medicine, Taipei, Taiwan
  • 3Department of Community and Family Medicine, National Taiwan University Hospital Hsin-Chu Branch, Hsin-Chu, Taiwan

Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA. 2014;312(21):2281-2282. doi:10.1001/jama.2014.13029

An 86-year-old man presented with painful generalized bullous eruptions. His medical history was unremarkable and he was not taking regular medications. The lesions appeared approximately 8 hours after taking two 25-mg doses of diclofenac, which was prescribed for low back pain. He initially noticed itching over both hands and feet, followed by a burning sensation and the subsequent development of generalized purplish lesions. He reported history of a similar though less severe eruption 4 months earlier at similar sites following diclofenac ingestion. A clinical examination revealed multiple well-circumscribed, round to oval, purplish patches, erosions, and blisters on his trunk and feet (Figure). Crusting over the lips and dusky red erosions and plaques on the penis, scrotum, and lower limbs were also noted (Figure). He denied fever or other constitutional symptoms.

First Page Preview View Large
First page PDF preview
First page PDF preview